Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 313, NWS Dodge City, KS

August 27, 2017Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 7:14 PM CDT for Morton County, Stevens County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Aug 27, 2017, 8:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:30 PM CDTTSTM WND GST 65Rolla, KSWIND GUST MEASURED BY TRAINED SPOTTER. ALSO DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS53 KDDC 280014
SVRDDC
KSC129-189-280100-
/O.NEW.KDDC.SV.W.0313.170828T0014Z-170828T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
714 PM CDT SUN AUG 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southwestern Stevens County in southwestern Kansas...

* Until 800 PM CDT

* At 713 PM CDT, a severe thunderstorm was located 5 miles north of 
  Feterita, or 8 miles northwest of Hugoton, moving south at 20 mph. 
  This replaces the previous warning for Stevens County.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10175 3726 10162 3721 10133 3700 10135
TIME...MOT...LOC 0013Z 002DEG 17KT 3723 10149 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
4 follow-up statements
776 
WWUS53 KDDC 280018
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
718 PM CDT SUN AUG 27 2017

KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
718 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 718 PM CDT, a severe thunderstorm was located 3 miles north of
Feterita, or 8 miles west of Hugoton, moving south at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10171 3724 10155 3721 10133 3700 10135
TIME...MOT...LOC 0018Z 002DEG 17KT 3720 10149 

HAIL...1.75IN
WIND...60MPH
 
$$

JJOHNSON
533 
WWUS53 KDDC 280030
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
730 PM CDT SUN AUG 27 2017

KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
730 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 729 PM CDT, a severe thunderstorm was located 4 miles southwest of
Feterita, or 11 miles southwest of Hugoton, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10171 3716 10159 3714 10134 3700 10135
TIME...MOT...LOC 0029Z 008DEG 26KT 3709 10152 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
865 
WWUS53 KDDC 280043
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT SUN AUG 27 2017

KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
743 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 743 PM CDT, a severe thunderstorm was located 8 miles southeast of
Rolla, or 17 miles southwest of Hugoton, moving south at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Morton and southwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10171 3709 10163 3707 10147 3700 10149
TIME...MOT...LOC 0043Z 004DEG 23KT 3700 10157 

HAIL...1.00IN
WIND...70MPH
 
$$

JJOHNSON
366 
WWUS53 KDDC 280051
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
751 PM CDT SUN AUG 27 2017

KSC129-189-280100-
/O.EXP.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
751 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3700 10171 3709 10163 3707 10147 3700 10149
TIME...MOT...LOC 0050Z 002DEG 17KT 3697 10157 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:58 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 27, 6:58 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
658 PM CDT Sun Aug 27 2017

.UPDATE...
Issued at 658 PM CDT Sun Aug 27 2017

Cancelled severe thunderstorm watch 472 for most zones. Complex of
storms from Johnson City to Hugoton is organizing, and will
produce heavy rain and marginally severe hail through 8 pm.
Expect storms to exit into Oklahoma by 830 pm. Otherwise, cold
front will progress through SW KS this evening with winds trending
NE and briefly gusty. Removed all pops after midnight, and
maintained a mention of patchy fog toward Monday morning and short
term models suggest.

&&

.SHORT TERM...(This evening through Monday)
Issued at 140 PM CDT Sun Aug 27 2017

Precip chances this evening will be reliant on how quickly
conditions can recover in wake of the outflow passage from this
morning's convection. Short range models continue to show a weak
frontal boundary attendant to the upper level shortwave trough in
the Upper Midwest, moving southward across southwest and south
central Kansas early this evening. Albeit delayed due to extended
recovery time, thunderstorms are still expected to trigger in an
axis of increased forcing in the vicinity of the front as it
pushes slowly southward across the area. Although possibly further
south due to timing, the best chance for thunderstorms will be
across south central Kansas and into southern portions of southwest
Kansas. Surface dewpoints in the 60s(F) and steepening low/mid
level lapse rates will lead to MLCAPE values upward of 1500 to
2000 J/kg ahead of the boundary. Although the flow aloft will
remain fairly weak, sufficient instability combined with a
reasonable amount of shear will increase the potential for strong
to severe thunderstorms into the early evening time period. The
strongest storms will be capable of producing quarter to golf
ball size hail and damaging winds in excess of 60 mph.

Somewhat cooler air will filter southward into western Kansas
behind the boundary tonight dropping lows well down into the
60s(F) across the area. A few upper 50s(F) will be possible in
west central Kansas and in the vicinity of the I-70 corridor in
central Kansas. Expect highs only up into the 80s(F) Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 153 PM CDT Sun Aug 27 2017

A generally dry pattern is expected across much of western Kansas
through the middle part of the week as medium range models show
upper level ridging building across the Great Basin and the Four
Corners Region during the period. Drier air filtering into the high
plains and a weak northerly flow aloft will limit precip chances
across the region through at least Thursday. As for temperatures,
little change is expected to the air mass settling in across the
high plains through much of the period. Look for highs generally in
the 80s(F) to near 90F each day through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun Aug 27 2017

Scattered convection near GCK/DDC early this evening will
propogate due south through 03z, likely with impacts at/near
LBL. Cold front passage will follow this evening, with winds
become NE and gusting near 25 kts. NE winds will diminish
quickly through midnight. Consensus of short term models and
NAM solutions indicate at least patchy fog and areas of
reduced vis in BR/FG by 12z Mon, especially at/near DDC/GCK.
Any fog burns off by 15z Mon, with VFR and good flying weather
through Monday afternoon. Expect NE winds of 5-15 kts to prevail
Monday, courtesy of surface high in eastern Nebraska.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  85  58  87 /  20   0   0   0
GCK  58  86  57  87 /   0   0   0   0
EHA  61  81  59  85 /  40   0   0   0
LBL  62  83  59  86 /  40   0   0   0
HYS  59  85  57  87 /  10   0   0   0
P28  65  85  59  86 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
356 AM CDT Sun Aug 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cluster of thunderstorms will move from central Nebraska into
northern Kansas early this morning and will weaken in eastern
Kansas by late morning. A cold front near the Kansas/Nebraska
border will move across western Kansas into northern Oklahoma by
late evening. Thunderstorms will redevelop this afternoon near the
outflow boundary and cold front. Hail up to the size of golfballs and
winds gusting to near 70 mph can be expected with the more intense
thunderstorms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM from Kinsley to
Stafford and after 400 PM southeast of a line from Pratt to
Sublette.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 27, 5:34 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 ENE SUBLETTE          37.53N 100.69W
08/27/2017  E1.00 INCH       HASKELL            KS   PUBLIC

&&

JRJ
Special weather statement, Aug 27, 5:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT SUN AUG 27 2017

KSZ087-088-272330-
Meade KS-Clark KS-
557 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Englewood, or 18 miles southwest of Ashland, moving
south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Englewood.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3713 10017 3714 9994 3700 9987 3700 10023
TIME...MOT...LOC 2257Z 357DEG 18KT 3706 10006

JJOHNSON
Special weather statement, Aug 27, 6:16 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
616 PM CDT SUN AUG 27 2017

KSZ074-075-280000-
Stanton KS-Grant KS-
616 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
SOUTHEASTERN STANTON COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, or 10 miles west of Ulysses, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bow and The Milepost Elevator.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3766 10165 3765 10141 3739 10147 3739 10175
TIME...MOT...LOC 2315Z 012DEG 28KT 3760 10155

JJOHNSON
Special weather statement, Aug 27, 6:22 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT SUN AUG 27 2017

KSZ085-086-280000-
Seward KS-Stevens KS-
622 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Satanta, moving south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal and Woods.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3734 10106 3734 10083 3703 10085 3704 10120
TIME...MOT...LOC 2322Z 012DEG 23KT 3729 10097

JJOHNSON
Special weather statement, Aug 27, 6:35 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT SUN AUG 27 2017

KSZ075-085-280000-
Stevens KS-Grant KS-
635 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHWESTERN STEVENS COUNTIES UNTIL 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ulysses, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Grant
and northwestern Stevens Counties.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3747 10148 3744 10136 3725 10138 3731 10155
TIME...MOT...LOC 2334Z 013DEG 8KT 3742 10144

JJOHNSON
Special weather statement, Aug 27, 6:42 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT SUN AUG 27 2017

KSZ061-062-074-075-280015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
642 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 642 PM CDT/542 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northwest of Ulysses, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow and The Milepost Elevator.

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3784 10154 3779 10132 3749 10135 3755 10168
TIME...MOT...LOC 2342Z 013DEG 8KT 3775 10145

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton32 min
Aug 27, 7:20 PM CDTSevere Thunderstorm WarningDDCMorton55 min
Aug 27, 7:36 PM CDTSevere Thunderstorm WarningDDCMorton54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.